Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Blacksburg, VA

July 10, 2004Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 10, 2004, 4:17 PM EDT for Pittsylvania County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 4:17 PM EDT (20:17 UTC)
Expired
Jul 10, 2004, 5:00 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 102017
SVRRNK
VAC143-102100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 500 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES NORTHWEST OF CHATHAM...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...

  CLIMAX...
  CHATHAM...
  CHALK LEVEL...
  JAVA...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3697 7945 3681 7954 3665 7920 3689 7914

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:47 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 10, 1:47 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT SAT JUL 10 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
NW-SE ORIENTED STATIONARY FRONT WAS DRAPED OVER THE NORTHERN 1/3 OF
THE FORECAST AREA. ISOLATED CONVECTION HAS BEEN FIRING THIS
AFTERNOON ALONG PARTS OF THIS FEATURE...AS WELL AS...SCATTERED
CONVECTION FORMING OVER WV AND ADVECTING INTO THE REGION IN
ASSOCIATION WITH A SHORTWAVE THROUGH CURRENTLY OVER PA/WV. WITH THE
FRONTAL BOUNDARY AS A FOCUS...ANTICIPATE SCATTERED CONVECTION
CONTINUING INTO THE OVERNIGHT HOURS AS ADDITION WEAK SHORTWAVE
ENERGY NOSES INTO THE NORTHERN HALF OF THE AREA.

BY EARLY MONDAY APPROCHING SHORTWAVE TROUGH HELPS LIFT THE
STATIONARY FRONT NORTH AS A WARM FRONT...TAKING AWAY THAT FOCUS FOR
CONVECTION. HOWEVER...BY THE AFTERNOON THE SHORTWAVE TROUGH ITSELF
WILL ACT WITH SURFACE HEATING TO HELP GENERATE SHOWERS AND STORMS.
THIS PATTERN WILL CONTINUE INTO TUESDAY AS ADDITIONAL SHORTWAVE
ENERGY HEADS SOUTHEAST INTO THE AREA.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...

AS WE ENTER THE MIDDLE OF THE WEEK...MODELS ARE IN FAIRLY GOOD
AGREEMENT OF DEVELOPING A TROUGH IN THE EAST IN RESPONSE TO RIDGING
IN THE WEST AND A SHORT WAVE TROUGH DIPPING SOUTHEAST OUT OF
SOUTHCENTRAL CANADA.  TIMING OF THE FEATURE/S ASSOCIATED COLD FRONT
TO CROSS THE FORECAST AREA IS DURING THE DAY WEDNESDAY. WILL HAVE A
30 TO 40 POP ON WEDNESDAY IN ASSOCIATION WITH THE FRONT...AND THEN A
20 POP NORTH ON THURSDAY AS LAPSE RATES REMAIN STRONG THERE WITH THE
APPROACH OF THE UPPER COLD POOL AND NORTHWEST WINDS CAUSE UPSLOPE
FLOW ON THE NORTH WESTERN RIDGES. FROM FRIDAY ONWARD WILL HAVE A DRY
FORECAST...MOSTLY CLEAR TO CLEAR SKIES AND A COOLING TREND. WILL
STAY A COUPLE OF DEGREES ABOVE LATEST MEX NUMBERS.

&&

.AVIATION...
CONVECTION HAS BECOME WIDESPREAD NORTH OF A LINE FROM BLF TO ROA TO
LYH.  ISOLATED SOUTH OF THIS LINE. CELLS MOVING ESE ARND 20KT.
ACTIVITY SHUD CONTINUE INTO THE EVENING...THEN MOSTLY DIMINISH WITH
LOSS OF HEATING.  EXCEPTION COULD BE EXTREME NORTH (LWB TO HSP)
WHERE WARM FRONT IS MEANDERING. MVFR FOG TNGT WITH SOME VALLEY IFR.
TMRW STARTS OFF SIMILIAR TO TODAY...POSSIBLY WITH MORE MID LEVEL
CLOUDINESS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...09
Hazardous weather outlook, Jul 10, 6:08 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 AM EDT SAT JUL 10 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111007-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
608 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 10, 3:01 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     TROUTVILLE              37.41N 79.88W
07/10/2004                   BOTETOURT          VA   LAW ENFORCEMENT

            TREES BLOW OVER ON VEHICLE ON INTERSTATE 81.

&&

TW
Local storm report, Jul 10, 3:07 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             BUCHANAN                37.52N 79.68W
07/10/2004  0.88 INCH        BOTETOURT          VA   CO-OP OBSERVER

&&

TW
Local storm report, Jul 10, 3:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             11 E ROCKY MOUNT        37.00N 79.68W
07/10/2004  0.88 INCH        FRANKLIN           VA   TRAINED SPOTTER

            AT UNION HALL ALONG WITH 50 MPH WINDS

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:32 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt43 min
Jul 10, 2:58 PM EDTSevere Thunderstorm WarningRNKFranklin32 min
Jul 10, 3:32 PM EDTSevere Thunderstorm WarningRNKBedford28 min
Jul 10, 4:43 PM EDTSevere Thunderstorm WarningRNKPatrick47 min
Jul 10, 4:49 PM EDTSevere Thunderstorm WarningRNKHalifax41 min
Jul 10, 6:10 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax20 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.